Quality statement 1: Documentation using the structured assessment guide

Quality statement

People with suspected drug allergy have their drug reaction documented using the structured assessment guide.

Rationale

After a person has a suspected allergic reaction to a drug, it is important that full and accurate information is recorded so that prescribing errors and adverse drug reactions can be avoided in the future. A healthcare professional can achieve this by following the structured assessment guide when recording the drug reaction and its severity. The guide is also important for educating patients about the signs, patterns and timings of allergic reactions. This should prevent morbidity and improve health outcomes.

Quality measures

Structure

Evidence of local arrangements to ensure that people with suspected drug allergy have their drug reaction documented using the structured assessment guide.

Data source: Local data collection.

Process

Proportion of people with suspected drug allergy who have their drug reaction documented using the structured assessment guide.

Numerator – the number in the denominator who have their drug reaction documented using the structured assessment guide.

Denominator – the number of people with suspected drug allergy.

Data source: Local data collection.

Outcome

a) Medication errors (inappropriate prescribing or administration of drugs).

Data source: Local data collection.

b) Number of repeat allergic drug reactions (including patient‑reported episodes).

Data source: Local data collection.

What the quality statement means for service providers, healthcare professionals, and commissioners

Service providers (GPs, A&E departments and secondary care services) ensure that people with suspected drug allergy have their drug reaction documented using the structured assessment guide.

Healthcare professionals use the structured assessment guide to document drug reactions of people with suspected drug allergy.

Commissioners (NHS England area teams and clinical commissioning groups) commission services in which people with suspected drug allergy have their drug reaction documented using the structured assessment guide.

What the quality statement means for patients, service users and carers

People with suspected drug allergy should be examined by their GP or, for severe reactions, by A&E staff, who should also ask questions about the symptoms. They should record details of the reaction using a standard approach. They should ask how soon the symptoms started after taking the drug or how many doses were taken, and whether the person has had a similar reaction to that drug or type of drug before. If the doctor thinks that a person might have a drug allergy they should discuss what this means with them (and their family members or carers as appropriate). They should also give them some written information.

Source guidance

  • Drug allergy (2014) NICE guideline CG183, recommendations 1.1.1 (key priority for implementation) and 1.2.3 (key priority for implementation).

Definitions of terms used in this quality statement

Structured assessment guide

The structured assessment guide (boxes 1–3) sets out the signs, allergic patterns and timing of onset of allergic reactions. Healthcare professionals should use boxes 1–3 as an assessment guide when deciding whether symptoms may be caused by a drug allergy.

Box 1 Immediate, rapidly evolving reactions

Anaphylaxis – a severe multi‑system reaction characterised by:

  • erythema, urticaria or angioedema and

  • hypotension and/or bronchospasm

Onset usually less than 1 hour after drug exposure (previous exposure not always confirmed)

Urticaria or angioedema without systemic features

Exacerbation of asthma (for example, with non‑steroidal anti‑inflammatory drugs [NSAIDs])

Box 2 Non‑immediate reactions without systemic involvement

Widespread red macules or papules (exanthema‑like)

Onset usually 6–10 days after first drug exposure or within 3 days of second exposure

Fixed drug eruption (localised inflamed skin)

Box 3 Non‑immediate reactions with systemic involvement

Drug reaction with eosinophilia and systemic symptoms (DRESS) or drug hypersensitivity syndrome (DHS) characterised by:

  • widespread red macules, papules or erythroderma

  • fever

  • lymphadenopathy

  • liver dysfunction

  • eosinophilia

Onset usually 2–6 weeks after first drug exposure or within 3 days of second exposure

Toxic epidermal necrolysis or Stevens–Johnson syndrome characterised by:

  • painful rash and fever (often early signs)

  • mucosal or cutaneous erosions

  • vesicles, blistering or epidermal detachment

  • red purpuric macules or erythema multiforme

Onset usually 7–14 days after first drug exposure or within 3 days of second exposure

Acute generalised exanthematous pustulosis (AGEP) characterised by:

  • widespread pustules

  • fever

  • neutrophilia

Onset usually 3–5 days after first drug exposure

Common disorders caused, rarely, by drug allergy:

  • eczema

  • hepatitis

  • nephritis

  • photosensitivity

  • vasculitis

Time of onset variable

[Drug allergy (2014) NICE guideline CG183, recommendation 1.1.1 (key priority for implementation)]